DURING the past 18 months we have seen three patients who developed hypoglycemia in association with salicylate ingestion. The purpose of this paper is to emphasize the importance of considering and recognizing this association. It was possible to perform extensive studies on only one of these patients (case 1); this case will be presented in some detail and the other two only briefly.
Report of Cases
Case 1.—This 22-month-old white male was the product of a term pregnancy which was complicated by toxemia and abruptio placenta. His birth weight and length were 1.5 kg (31/2 lb) and 41 cm (16 inches), respectively. The first 48 hours of life were complicated by respiratory distress, recurrent apneic spells, and generalized seizures. A blood sugar value at this time was 4 mg%. The hypoglycemia was adequately controlled with hydrocortisone therapy. At 2 weeks of age, the patient developed unexplained jaundice, associated with hepatosplenomegaly,
LIMBECK GA, RUVALCABA RHA, SAMOLS E, KELLEY VC. Salicylates and Hypoglycemia. Am J Dis Child. 1965;109(2):165-167. doi:10.1001/archpedi.1965.02090020167015